Open Access
Translator Disclaimer
August 1996 Optimal selection problems based on exchangeable trials
Alexander V. Gnedin, Ulrich Krengel
Ann. Appl. Probab. 6(3): 862-882 (August 1996). DOI: 10.1214/aoap/1034968230

Abstract

We consider optimal stopping problems with loss function q depending on the rank of the stopped random variable. Samuels asked whether there exists an exchangeable sequence of random variables $X_1, \dots, X_n$ without ties for which the observation of the values of the $X_i$'s gives no advantage in comparison with the observation of just the relative ranks of the variables. We call distributions of the sequences with this property q-noninformative and derive necessary and sufficient conditions for this property. Extending an impossibility result of B. Hill, we show that, for any $n > 1$, there are certain losses q for which q-noninformative distributions do not exist. Special attention is given to the classical problem of minimizing the expected rank: for n even we construct explicitly universal randomized stopping rules which are strictly better than the rank rules for any exchangeable sequence.

Citation

Download Citation

Alexander V. Gnedin. Ulrich Krengel. "Optimal selection problems based on exchangeable trials." Ann. Appl. Probab. 6 (3) 862 - 882, August 1996. https://doi.org/10.1214/aoap/1034968230

Information

Published: August 1996
First available in Project Euclid: 18 October 2002

zbMATH: 0903.60034
MathSciNet: MR1410118
Digital Object Identifier: 10.1214/aoap/1034968230

Subjects:
Primary: 60G40

Keywords: exchangeability , Optimal stopping , ‎rank‎ , secretary problems

Rights: Copyright © 1996 Institute of Mathematical Statistics

JOURNAL ARTICLE
21 PAGES


SHARE
Vol.6 • No. 3 • August 1996
Back to Top